Florida, 2009

Damaging Wind in Florida, July 19, 2009

July 19, 2009 · NWS MLB · 2 events in 1 county or zone

An isolated severe thunderstorm produced 61 knot winds as it passed over the Ft. Pierce Airport (KFPR).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated severe thunderstorm produced 61 knot winds as it passed over the Ft. Pierce Airport (KFPR). A funnel cloud was also observed inland over St. Lucie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 19, 1:27 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 1:27 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
227 PM EDT SUN JUL 19 2009

.DISCUSSION...

CURRENT/TONIGHT...OUTFLOW BOUNDARY GENERATED FROM CONVECTION EARLIER
THIS MORNING HAS PASSED SOUTH OF THE ORLANDO AREA AND CONTINUES TO
MOVE S/SE. KMLB SHOWING SEA BREEZE FORMING OFFSHORE AND SHOULD BE
ABLE TO MOVE INLAND SOUTH OF THE CAPE THROUGH MID/LATE AFTERNOON.
WILL HAVE TO WATCH INTERACTIONS BTW THIS SOUTHWARD MOVING OUTFLOW
BOUNDARY AND SEA BREEZE FOR ADDITIONAL SHOWER AND STORM DEVELOPMENT
THIS AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE
THROUGH SUNSET. OVER THE NORTH COOLER TEMPS AND THICKER CLOUD COVER
SHOULD LIMIT ADDITIONAL SHOWER/STORM DEVELOPMENT...HOWEVER STILL CAN
NOT RULE OUT AT LEAST A CHANCE FOR FURTHER SHOWER ACTIVITY THROUGH
EARLY EVENING.

MONDAY...FRONTAL BOUNDARY WILL REMAIN STALLED NORTH OF THE AREA
WITH AN UPPER LEVEL TROUGH EXTENDING SOUTHWARD OVER THE EASTERN
CONUS INTO FLORIDA. COOLER TEMPS ALOFT...UPPER LEVEL DISTURBANCES
ROUNDING THE BASE OF THE TROUGH...AND DEEP MOISTURE OVER THE AREA
WILL MAKE FOR ANOTHER ACTIVE DAY ACROSS ECFL. HAVE KEPT LIKELY RAIN
CHANCES IN FOR MONDAY WITH POPS AT 60%. A FEW STRONG TO SEVERE
STORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE AREA. EARLIER START
AND GREATER COVERAGE OF CONVECTION WILL KEEP TEMPS COOLER MONDAY
WITH HIGHS AROUND THE UPPER 80S/NEAR 90.

 ** PREV DISC **

TUE...AN EASTERLY WAVE WILL BEING TO AFFECT THE BAHAMAS WITH HIGHER
RAIN CHANCES WITH LOW LVL FLOW INCREASING FROM THE ESE THROUGH THE
DAY ACROSS E CENTRAL FL. PWATS FORECAST SLIGHTLY ABOVE CLIMO NORMS
FROM 1.8-1.9 INCHES AND REMNANT H5 TROUGH TO THE WEST WITH SW MID
LYR FLOW SO WILL CONTINUE POPS AROUND 50 PCT. HIGHS UPPER 80S TO
AROUND 90.

WED-FRI...MODELS SHOW MAIN EASTERLY WAVE AXIS LIFTING NWD TWD THE
MID ATLC COAST WITH LIGHT ONSHORE FLOW WED BECOMING SE BY THU.
APPEARS MOISTURE LEVELS WILL DECREASE SOME...ESPEC ACROSS NRN
SECTIONS TOWARD THE END OF THE WEEK...SO WILL LOWER POPS TO 30/40
ACROSS NRN/CENTRAL SECTIONS BY FRI. LESS MORNING CLOUD COVER AND
SLOWER INLAND PROGRESSION OF EAST COAST SEA BREEZE EXPECTED AS WELL
WHICH SHOULD ALLOW HIGHS TO RISE TO LWR-MID 90S FOR THE INTERIOR BY
LATE WEEK.

SAT-SUN...THE SFC RIDGE AXIS WILL SHIFT SLOWLY NWD ACROSS CENTRAL FL
FOR THE UPCOMING WEEKEND WITH MOISTURE LEVELS INCREASING FROM SOUTH
TO NORTH. FOR NOW WILL KEEP POPS CLOSE TO CLIMO LEVELS AROUND 40 PCT.

&&

.AVIATION...
TEMPO IFR/MVFR CONDS IN SCT SHRA/TSRA ACTIVITY WILL BE
POSSIBLE THROUGH THE AFTERNOON...MAINLY FOR KMLB/KVRB WITH BOUNDARY
INTERACTIONS ALONG THE EAST COAST SEA BREEZE. WILL ONLY KEEP VCSH IN
NORTHERN TERMINALS FOR NOW...BUT CHANCE STILL REMAINS FOR ADDITIONAL
SHRA/TSRA ACTIVITY THROUGH EARLY EVENING.

&&

.MARINE...
SOUTHERLY FLOW WILL BE AROUND 5-10 KNOTS THROUGH MONDAY
WITH SEAS AOB 3 FT. SW STEERING FLOW WILL TRANSPORT SCATTERED
SHOWERS AND THUNDERSTORMS OFFSHORE ONCE AGAIN MONDAY AFTERNOON.

TUE-THU...MAINLY SE FLOW FOR THE UPCOMING WEEK TO 10-15 KNOTS
OFFSHORE. EXPECT ESE SWELLS TO INCREASE TO 3-5 FT OFFSHORE AFTER
MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  87  70  86 /  30  60  30  40
MCO  72  88  71  90 /  30  60  30  40
MLB  75  87  71  87 /  30  60  30  50
VRB  74  88  70  88 /  30  60  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...WEITLICH
LONG TERM....PENDERGRAST
Hazardous weather outlook, Jul 19, 3:00 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
400 AM EDT SUN JUL 19 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-191900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
400 AM EDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS SHOWERS AND LIGHTNING STORMS WILL STREAM
OFF THE GULF OF MEXICO AND ACROSS LAKE...VOLUSIA...SEMINOLE AND
ORANGE COUNTIES WITHIN A BAND OF DEEP MOISTURE. THE PRIMARY THREAT
FROM THESE STORMS THIS AFTERNOON WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY DOWNBURST WINDS UP TO 50 MPH AND SMALL HAIL AS
THEY MOVE EAST TO NORTHEAST AROUND 15 TO 20 MPH.

SURFACE HEATING AND COOLING TEMPERATURES ALOFT...WILL PRODUCE A
THREAT FOR ISOLATED SEVERE STORMS ALONG THE SPACE AND TREASURE
COASTS LATE THIS AFTERNOON. THE EAST COAST SEA BREEZE WILL LIKELY
DEVELOP THIS AFTERNOON FROM THE CAPE SOUTHWARD BUT A BIT QUICKER
ALONG THE TREASURE COAST. THIS SEA BREEZE BOUNDARY SHOULD BE THE
FOCUS FOR ISOLATED LATE AFTERNOON STORMS CAPABLE OF PRODUCING
DAMAGING DOWNBURST WINDS...COIN SIZE HAIL AND EVEN A BRIEF
TORNADO. FREQUENT TO EXCESSIVE LIGHTNING STRIKES WILL ACCOMPANY
THE STRONGER STORMS. THE BEST CHANCE FOR SUCH STORMS WILL OCCUR
BETWEEN 4 AND 8 PM. INDIVIDUAL CELL MOTION WILL BE TOWARD THE EAST
AT 10 TO 15 MPH.

PLAN AHEAD FOR THE ONSET OF LIGHTNING BY IDENTIFYING A CLOSE AND
SECURE SHELTER THAT YOU CAN QUICKLY MOVE TO IF A STORM APPROACHES
WHILE OUTSIDE.

...FLOOD IMPACT...
BANDS OF MODERATE TO HEAVY RAIN MOVING OFF THE GULF OF MEXICO MAY
AFFECT NORTH LAKE AND VOLUSIA COUNTIES TODAY WITH ACCUMULATIONS OF
ONE TO TWO INCHES. IN ADDITION...LOCALLY VERY HEAVY RAIN FROM
STRONG STORMS LATE THIS AFTERNOON ALONG PORTIONS OF THE SPACE AND
TREASURE COASTS WILL HAVE THE POTENTIAL TO PRODUCE 2 TO 3 INCHES
OF RAIN IN A SHORT PERIOD OF TIME...CAUSING TEMPORARY FLOODING OF
SOME ROADS AND LOW LYING AREAS.

...RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. ALWAYS
SWIM WITHIN SIGHT OF A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS LIGHTNING STORMS WILL MOVE QUICKLY TOWARD
THE EAST TO NORTHEAST AROUND 15 TO 20 MPH OVER NORTHERN EAST
CENTRAL FLORIDA AND OFFSHORE OF THE VOLUSIA COUNTY COASTLINE THIS
AFTERNOON. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG THE
EAST COAST SEA BREEZE AND MOVE EAST TO NORTHEAST AROUND 10 TO 15 MPH
LATE THIS AFTERNOON FROM THE CAPE SOUTHWARD. THE SEA BREEZE WILL
MAKE A BIT MORE INLAND PENETRATION THAN SATURDAY...THOUGH A FEW
STORMS MAY STILL DEVELOP OVER THE INTRACOASTAL WATERS. BOATERS
SHOULD ANTICIPATE MARINE WARNINGS AS STORMS WILL BE CAPABLE OF
WIND GUSTS 35 KNOTS OR HIGHER AND FREQUENT TO EXCESSIVE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AN UPPER LEVEL TROUGH WEST OF THE AREA AND COLD MID LEVEL
TEMPERATURES WILL BRING A CHANCE OF STRONG TO POSSIBLY SEVERE
STORMS MONDAY AFTERNOON. HIGH MOISTURE LEVELS WILL ALLOW SCATTERED
STORMS THROUGH MID WEEK AND THEN A SLIGHTLY LOWER COVERAGE OF
STORMS IS EXPECTED TO END THE WORK WEEK AS SOME DRIER AIR MOVES
OVER THE NORTHERN HALF OF THE STATE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SEDLOCK

In the hours before

Special weather statement, Jul 19, 10:23 AM EST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1123 AM EDT SUN JUL 19 2009

FLZ045-144-191615-
ORANGE-SOUTHERN LAKE COUNTY-
1123 AM EDT SUN JUL 19 2009

...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL LAKE COUNTY...WESTERN
ORANGE COUNTY...

AT 1123 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CLERMONT...MOVING EAST AT 15 TO 20 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE BAY HILL...DOCTOR
PHILLIPS...ORLOVISTA AND UNIVERSAL STUDIOS.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO MARBLE SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

JP
Local storm report, Jul 19, 12:46 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
146 PM EDT SUN JUL 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND GST     4 WSW PLAYALINDA BEACH  28.62N 80.69W
07/19/2009  M46 MPH          BREVARD            FL   OTHER FEDERAL

            40 KNOTS/46 MPH GUST FROM 300 DEGREES AT SHUTTLE LANDING
            FACILITY.

&&

JRC
Special weather statement, Jul 19, 3:01 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
401 PM EDT SUN JUL 19 2009

FLZ047-053-054-058-059-064-192130-
INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD COUNTY-ST.
LUCIE-
401 PM EDT SUN JUL 19 2009

...STRONG THUNDERSTORMS TO AFFECT INDIAN RIVER COUNTY...MARTIN
COUNTY...OKEECHOBEE COUNTY...SOUTHEASTERN OSCEOLA COUNTY...ST. LUCIE
COUNTY...SOUTHERN BREVARD COUNTY...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 9 MILES NORTH OF FOUR SEASONS ESTATES...MOVING EAST AT
15 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE SAINT LUCIE
AIRPORT AND SAINT LUCIE VILLAGE.

OTHER STRONG TO POSSIBLY SEVERE STORMS WILL DEVELOP AS OUTFLOW
BOUNDARIES COLLIDE WITH THE EAST COAST SEA BREEZE ACROSS THE COASTAL
COUNTIES.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES...WHICH
COULD BECOME EXCESSIVE.  GUSTY WINDS OF 40 TO 50 MPH ARE ALSO
POSSIBLE...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP
TREE LIMBS OR CAUSE POWER OUTAGES. SMALL HAIL IS EXPECTED IN A
FEW OF THE STORMS. SEEK SHELTER INDOORS BEFORE THE STORMS THREATEN
YOUR AREA.

RL

The radar

The Melbourne radar (KMLB), 88 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, St. Lucie

When
July 19, 3:33 PM EST
Where
St. Lucie County, 11.5 mi SW of Ft Pierce Nelson Arp
Reported by
Emergency Manager
Coordinates
27.330, -80.550

Two reports (and corroborating photographs) were received of a funnel cloud at the intersection of Carlton Road and Germany Canal Road.

Thunderstorm Wind, St. Lucie

When
July 19, 3:50 PM EST
Where
St. Lucie County, Ft Pierce St Lucie A
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
27.500, -80.370

Wind gust to 61 knots reported by Ft. Pierce Airport ASOS (KFPR).

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174361, 174363.